Oklahoma, 2011

Flash Flooding and Damaging Winds in Oklahoma, November 8, 2011

November 8, 2011 · NWS TSA · 4 events in 4 counties and zones

Strong to severe thunderstorms moved across southeastern and east central Oklahoma during the morning hours of the 8th ahead of a cold front that was moving into the region. A bow echo type storm produced some wind damage across several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms moved across southeastern and east central Oklahoma during the morning hours of the 8th ahead of a cold front that was moving into the region. A bow echo type storm produced some wind damage across several counties. Locally heavy rainfall from the storms also resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 8, 5:56 AM CST, 34 minutes earlier.

Area forecast discussion, Nov 8, 5:56 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
556 AM CST TUE NOV 8 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AHEAD OF
A COLD FRONT THAT WILL SWEEP ACROSS THE AREA THIS AFTERNOON.
MAINLY MVFR CEILINGS AND VISIBILITIES WILL BE SEEN TODAY...BUT
SOME IFR CONDITIONS WILL OCCUR AT TIMES. WRAPAROUND CLOUDINESS
BEHIND THE COLD FRONT WILL KEEP MVFR CEILINGS IN PLACE AT MOST
SITES. KMLC WILL BE ON THE SOUTHERN EDGE OF THE CLOUDS...SO THEY
MAY SEE VFR CONDITIONS FOR MUCH OF THE NIGHT TONIGHT. GUSTY
SOUTH WINDS WILL SHIFT TO THE WEST AND NORTHWEST FOLLOWING THE
PASSAGE OF THE COLD FRONT.

&&

.PREV DISCUSSION... /ISSUED 305 AM CST TUE NOV 8 2011/

DISCUSSION...
WILL ISSUE A FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST
OKLAHOMA WITH THIS FORECAST PACKAGE. 1 TO 5 INCHES OF RAIN
HAVE ALREADY FALLEN IN THE WATCH AREA OVER THE PAST 24 HOURS.
SO...ANOTHER 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME
MAY CAUSE SOME FLASH FLOODING PROBLEMS.

THE INITIAL SQUALL LINE CURRENTLY EXTENDS FROM NORTHWEST ARKANSAS
INTO SOUTH-CENTRAL OKLAHOMA. THERE IS SOME CONCERN THAT THIS
LINE WILL NOT SHIFT TOO MUCH FURTHER TO THE SOUTH AND EAST
OVER THE NEXT FEW HOURS WITH A SOUTHERLY 50 KNOT LOW LEVEL
JET ACROSS THE AREA. SO...MAY HAVE TO ADJUST THE FLASH FLOOD
WATCH FURTHER TO THE SOUTH AND EAST BEFORE ISSUANCE TIME.

A RATHER COMPLEX SCENARIO IS PLAYING OUT ACROSS THE AREA TODAY
WITH A SURFACE BOUNDARY EXTENDING NORTH FROM A LOW PRESSURE SYSTEM
OVER NORTHWEST TEXAS ACROSS CENTRAL OKLAHOMA AND INTO CENTRAL
MISSOURI. THIS BOUNDARY IS EXPECTED TO MAKE SLOW PROGRESS TO THE
EAST TODAY AS THE SURFACE LOW WORKS TO THE NORTHEAST ALONG THE
BOUNDARY AS THE ATTENDANT MID-LEVEL LOW MOVES OUT OF NEW MEXICO
AND INTO CENTRAL KANSAS. THIS WILL SET THE STAGE FOR MORE HEAVY
RAIN ACROSS PORTIONS OF NORTHEAST OKLAHOMA NEAR THE FRONTAL
BOUNDARY LATER THIS MORNING. THE FRONT WILL MAKE BETTER PROGRESS
TO THE EAST THIS AFTERNOON AS THE MID-LEVEL SYSTEM APPROACHES.

THERE WILL CONTINUE TO BE THE POTENTIAL FOR SEVERE THUNDERSTORMS
ACROSS THE AREA TODAY WITH PLENTY OF DEEP LAYER SHEAR. HOWEVER...
INSTABILITY MAY BE LACKING WITH ALL THE CLOUD COVER AND PRECIPITATION.
DAMAGING WINDS WILL BE THE MAIN CONCERN WITH LARGE HAIL AND
A QLCS TYPE TORNADO NOT OUT OF THE REALM OF POSSIBILITIES.

THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA
THIS EVENING AS THE STORM SYSTEM EXITS THE AREA.

SEVERAL DAYS OF BENIGN WEATHER ARE EXPECTED IN THE WAKE OF THIS STORM
SYSTEM WITH BELOW FREEZING TEMPERATURES POSSIBLE ACROSS PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS EARLY THURSDAY MORNING. A
WARM UP WILL ENSUE THEREAFTER WITH HIGHS IN THE 70S ON SUNDAY. THE CHANCES
OF SHOWERS AND THUNDERSTORMS RETURN LATE IN THE WEEKEND AND INTO EARLY
NEXT WEEK AS A FRONTAL BOUNDARY SAGS INTO THE AREA.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 6 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071.

AR...NONE.

&&

AVIATION...05
Hazardous weather outlook, Nov 8, 5:33 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
533 AM CST TUE NOV 8 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
533 AM CST TUE NOV 8 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE MORNING.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...LATE MORNING.

DISCUSSION...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THIS MORNING IN ADVANCE
OF AN UPPER LEVEL STORM SYSTEM CENTERED OVER NEW MEXICO. A FEW
SHOWERS AND THUNDERSTORMS WILL ALSO OCCUR THIS MORNING IN
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...BUT THEY WILL BE
MORE SCATTERED IN THIS AREA.

SURFACE LOW PRESSURE WILL TRACK FROM CENTRAL OKLAHOMA INTO WESTERN
MISSOURI FROM LATE THIS MORNING THROUGH THIS AFTERNOON. A TRAILING
COLD FRONT WILL SWEEP ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS THIS AFTERNOON AND EARLY EVENING WITH ADDITIONAL SHOWERS
AND THUNDERSTORMS DEVELOPING ALONG THE FRONT.

WHILE SOME OF THE STORMS IN NORTHEAST OKLAHOMA MAY PRODUCE
ISOLATED MARGINALLY SEVERE WIND GUSTS LATE THIS MORNING AND EARLY
THIS AFTERNOON...THE MORE SIGNIFICANT SEVERE WEATHER THREAT WILL
DEVELOP FROM SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS THIS
AFTERNOON WHERE GREATER SURFACE HEATING WILL TAKE PLACE AHEAD OF
THE COLD FRONT RESULTING IN GREATER INSTABILITY.

DAMAGING WIND GUSTS UP TO 75 MILES AN HOUR WILL BE POSSIBLE WITH
THE STRONGEST STORMS THIS AFTERNOON ACROSS SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS. IN ADDITION...AN ISOLATED TORNADIC SPINUP
WILL BE POSSIBLE IN SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

LOCALLY HEAVY RAINFALL HAS ALREADY OCCURRED IN PARTS OF NORTHEAST
OKLAHOMA OVERNIGHT...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES MAY OCCUR IN SOME PLACES TODAY. THIS MAY RESULT IN SOME
FLASH FLOODING ACROSS PARTS OF NORTHEAST OKLAHOMA WHERE A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 6 PM.

STRONG SOUTHERLY WINDS WILL GUST TO NEAR 30 MILES AN HOUR IN SOME
PLACES TODAY AHEAD OF THE COLD FRONT. THIS WILL RESULT IN A
LIMITED FIRE DANGER ACROSS PARTS OF SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS WHERE RAINFALL HAS BEEN SPOTTY THUS FAR.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK WILL BE LIKELY LATE
THIS MORNING AND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE NEXT STORM SYSTEM WILL AFFECT THE AREA BY LATE IN THE WEEKEND
BRINGING A SMALL CHANCE OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Nov 8, 1:06 AM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
106 AM CST TUE NOV 8 2011

OKZ065-066-070-071-080800-
MCINTOSH OK-MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-
106 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 AM CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     MCINTOSH

IN EAST CENTRAL OKLAHOMA
     MUSKOGEE AND SOUTHEASTERN OKFUSKEE

IN NORTHEAST OKLAHOMA
     EASTERN OKMULGEE

AT 106 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHEAST OF OKMULGEE TO DEWAR TO 8 MILES WEST
OF VERNON...MOVING EAST AT 45 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MORRIS...GRAYSON...BALD HILL...HOFFMAN...HANNA...RAIFORD...BOYNTON...
COUNCIL HILL...STIDHAM...VIVIAN...LAKE EUFAULA STATE PARK...
CHECOTAH...RENTIESVILLE...EUFAULA...OKTAHA...MUSKOGEE...KEEFETON...
WARNER...BRAGGS...PORUM...GREENLEAF STATE PARK...WEBBERS FALLS AND
BRIARTOWN.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH.

LAT...LON 3544 9605 3576 9601 3575 9513 3553 9513
      3546 9505 3526 9524 3533 9540 3529 9545
      3530 9550 3526 9551 3522 9560 3522 9562
      3525 9560 3518 9575 3520 9580 3519 9587
      3514 9591 3515 9598 3528 9599 3529 9612
TIME...MOT...LOC 0706Z 270DEG 40KT 3567 9590 3544 9593
          3522 9604
Special weather statement, Nov 8, 1:52 AM CST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
152 AM CST TUE NOV 8 2011

OKZ067-068-070>072-080845-
CHEROKEE OK-MCINTOSH OK-MUSKOGEE OK-SEQUOYAH OK-WAGONER OK-
152 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 AM CST
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     SOUTHERN CHEROKEE...NORTHEASTERN MUSKOGEE AND NORTHWESTERN
     SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHEASTERN MCINTOSH

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN WAGONER

AT 152 AM CST...A STRONG THUNDERSTORM WAS LOCATED OVER KEEFETON...
MOVING EAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FORT
GIBSON...BRAGGS...GREENLEAF STATE PARK...GORE...PUMPKIN CENTER...LAKE
TENKILLER STATE PARK...TAHLEQUAH...CHEROKEE LANDING STATE PARK...
ELDON AND COOKSON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH.

LAT...LON 3604 9480 3554 9484 3548 9547 3580 9539
TIME...MOT...LOC 0752Z 262DEG 22KT 3561 9531
Special weather statement, Nov 8, 1:55 AM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
155 AM CST TUE NOV 8 2011

OKZ070>074-080900-
HASKELL OK-MCINTOSH OK-MUSKOGEE OK-PITTSBURG OK-SEQUOYAH OK-
155 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 AM CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHWESTERN HASKELL...EASTERN MCINTOSH AND NORTHEASTERN
     PITTSBURG

IN EAST CENTRAL OKLAHOMA
     SOUTHERN MUSKOGEE AND NORTHWESTERN SEQUOYAH

AT 155 AM CST...A STRONG THUNDERSTORM WAS LOCATED OVER ONAPA...MOVING
EAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CHECOTAH...RENTIESVILLE...WARNER...PORUM...BRIARTOWN...WHITEFIELD...
GREENLEAF STATE PARK...WEBBERS FALLS...GORE...STIGLER AND LAKE
TENKILLER STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3555 9565 3564 9504 3564 9502 3525 9505
      3524 9569
TIME...MOT...LOC 0755Z 271DEG 23KT 3540 9553
Special weather statement, Nov 8, 2:59 AM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
259 AM CST TUE NOV 8 2011

ARZ010-011-019-020-OKZ069-072-081000-
ADAIR OK-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEQUOYAH OK-WASHINGTON
AR-
259 AM CST TUE NOV 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 AM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CRAWFORD...SOUTHWESTERN MADISON AND SOUTHERN WASHINGTON

IN WEST CENTRAL ARKANSAS
     NORTHWESTERN FRANKLIN

IN EAST CENTRAL OKLAHOMA
     SEQUOYAH

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

AT 259 AM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MARIETTA TO 8 MILES SOUTH OF MC KEY...MOVING EAST AT
35 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SALLISAW...BRUSHY...LINCOLN...PRAIRIE GROVE...SHORT...STRICKLER...
NATURAL DAM...LEE CREEK...WEST FORK...GREENLAND...DEVILS DEN STATE
PARK...CEDARVILLE...BLACKBURN...FIGURE FIVE...VAN BUREN...
BRENTWOOD...WINSLOW...RUDY...ELKINS...CHESTER...LAKE FORT SMITH...
DYER...ALMA...MOUNTAINBURG...JAPTON...WESLEY...FERN AND MULBERRY.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3543 9390 3544 9408 3545 9415 3544 9417
      3544 9437 3545 9441 3544 9442 3539 9490
      3540 9490 3541 9497 3564 9484 3564 9481
      3568 9481 3593 9466 3609 9377
TIME...MOT...LOC 0859Z 257DEG 31KT 3587 9460 3538 9489

The radar

The Tulsa radar (KINX), 44 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Muskogee

When
November 8, 6:30 AM CST to 3:00 PM CST
Where
Muskogee County, 1.94 mi S of Haskell to 1.19 mi ENE of Boynton Fosters Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.792, -95.665

Roads throughout the city and county were flooded with several of them being closed from the morning through early afternoon hours.

Flash Flood, Okmulgee

When
November 8, 7:00 AM CST to 3:00 PM CST
Where
Okmulgee County, Morris to 0.85 mi E of Morris
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.600, -95.850

Highway 62 was flooded and closed.

Thunderstorm Wind, Haskell

When
November 8, 9:45 AM CST
Where
Haskell County, 0.53 mi WNW of Lequire
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.104, -95.108

A single family home was damaged by thunderstorm winds. Several outbuildings and trailers were also severely damaged by the wind.

Thunderstorm Wind, Sequoyah

When
November 8, 10:15 AM CST
Where
Sequoyah County, 1.04 mi S of Muldrow
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
35.405, -94.599

The roof was blown off one downtown business. Numerous trees were also blown down and one barn was destroyed by strong thunderstorm wind.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351784, 351785, 351786, 351788.